Iowa, 2016

Flash Flooding and Flooding in Iowa, August 23 to 27, 2016

August 23 to 27, 2016 · NWS ARX · 35 events in 8 counties and zones

Repeated rounds of thunderstorms with heavy rains moved across portions of northeast Iowa during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Mitchell, Howard, Chickasaw, Winneshiek and Allamakee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7.3 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Repeated rounds of thunderstorms with heavy rains moved across portions of northeast Iowa during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Mitchell, Howard, Chickasaw, Winneshiek and Allamakee Counties. One person drowned north of Lawler (Chickasaw County) when a vehicle was swept off the road by flood waters from the Little Turkey River. Two people had to be rescued from a cabin near Lansing (Allamakee County). Flood waters caused a basement to collapsed in Calmar (Winneshiek County) and evacuations were performed east of Decorah (Winneshiek County) because of rapidly rising flood waters along the Upper Iowa River. A Flash Flood Emergency was issued for these extreme events. Numerous roads were covered by flood waters in Mitchell County where sandbagging efforts occurred near Osage. Several schools had to close on the 24th because of the flooding. The Governor of Iowa issued a disaster proclamation for Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties. Damages from the flooding to public infrastructure was estimated at $2.4 million for Winneshiek County and another $1 million for Decorah (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 2:22 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 2:22 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
322 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Aug 23 2016

Latest water vapor satellite imagery indicates closed upper level
low over southern Saskatchewan Canada and upper level ridge over
the Upper Midwest. Shortwave trough embedded in southwesterly flow
aloft over southeast South Dakota is producing a small complex of
convection over northwest Iowa/southwest Minnesota per latest
mosaic radar.

Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough
northeastward into southern Minnesota...however the deterministic
models show slight differences on how far north shortwave trough
moves tonight. This will have impacts on movement/placement of
convective complex over northwest Iowa/southwest Minnesota into
the forecast area this evening into tonight. The latest SPC
mesoanalysis shows the upwind propagating vectors west to
southeast across much of southern Minnesota and Iowa. This would
track the main complex into northern/central Iowa and potentially
the deeper moisture/heavy rain threat across northeast Iowa and
possibly far southeast Minnesota. Some of the latest cams/hi-
resolution models suggest the complex to track across northern
Iowa or Minnesota/Iowa border into central Iowa overnight. With
slight differences between the cams/hi resolution models outcome
of track/placement of complex...confidence is not high yet where
heavy rain threat will occur at...however at this time heavy rain
threat may be focus over northeast Iowa/far southeast Minnesota
this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough
lift/forcing in association with shortwave trough moving north
into southern Minnesota and western Wisconsin this evening into
tonight will produce showers/thunderstorms north of the main
complex of convection across southern Minnesota and western
Wisconsin. Will continue trend of likely precipitation chances
across the forecast area.

Severe threat looks to be minimal this evening/Wednesday morning...as
the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast
Iowa and southeast Minnesota this evening and instability rapidly
diminishes across forecast area after 03z Wednesday. A few of the
thunderstorms may be strong and produce gusty winds into Wednesday
morning.

Shortwave trough/surface features move south and east of forecast
area Wednesday evening. The 23.12z NAM is slower in movement of
surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM
develops scattered convection across parts of northeast Iowa and
southwest Wisconsin along surface cold front with GFS/ECMWF
further south and out of forecast area. Will continue with the
faster/further south and east 23.12z GFS/ECMWF solution of cold
front. This would result in the forecast area to remain dry
Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Aug 23 2016

Surface ridge builds into the Upper Midwest Wednesday night into
Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect
into the forecast area under the surface ridge and allows for
slightly cooler than normal temperatures Thursday into friday. Fog
formation in river valleys is possible with the most likely
occurrence will be Thursday night into Friday morning...where the
latest 23.12z GFS/NAM bufkit soundings indicate deeper light
winds.

Main forecast concern are precipitation chances Friday night
through Monday. Surface high pressure will begin to shift eastward
out of the region Friday night as an upper level trough ejects out
of the Northern High Plains. GFS/ECMWF in fairly good agreement
with this feature as it moves into the Upper Mississippi River
Valley region, with only slight differences in placement and
timing. Ample low to mid level warm air advection/isentropic lift
along with modest moisture transport should provide enough forcing
for at least scattered, possibly widespread showers and
thunderstorms across the region on Saturday. The 23.12z GFS brings
PWAT values around 1.5 inches into the region...locally heavy rain
may become an issue. Still too soon to determine threat for severe
weather. Shear looks rather impressive...but instability is modest
at best. Once the upper level trough clears the region...main flow
becomes more zonal with weak disturbances bringing small chances
for showers and storms near the region early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Aug 23 2016

Good VFR to continue thru the afternoon, but looking to go down-hill
rather quickly after 00z. Watching an MVFR/IFR cloud deck spreading
north across IA early this afternoon. Expect cigs in this area of
clouds to continue rising with diurnal mixing this afternoon.
However, distance speed has the leading edge of this cloud deck
reaching KRST near/just after 00z then KLSE around 03z. Have trended
both TAFS with MVFR cigs thru the evening hours. SHRA/TSRA then
expected to spread in from the west during the late evening hours.
By late evening into the overnight hours MVFR/local IFR cigs/vsbys
expected in the SHRA/TSRA and BR. Will have to watch for more
widespread IFR cigs/vsbys around 12z as the lower levels become
quite moist. Conditions then improve thru the late morning/afternoon
hours of Wed drier air behind a cold front works into the area.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION.....RRS
Hazardous weather outlook, Aug 23, 2:01 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT TUE AUG 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034-
041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY
HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ032-033-241100-
BUFFALO-TREMPEALEAU-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY
OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE
SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY
STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/BOYNE

In the hours before

Special weather statement, Aug 23, 4:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE AUG 23 2016

IAZ008-018-232345-
FLOYD-MITCHELL-
559 PM CDT TUE AUG 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD
COUNTIES...

AT 557 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LYLE TO NEAR NORA SPRINGS. MOVEMENT
WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THROUGH 645 PM...LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...OSAGE...NORA SPRINGS...ST. ANSGAR...ROCKFORD...
FLOYD...MARBLE ROCK...MITCHELL...ORCHARD...DOUGHERTY...
BROWNVILLE...OTRANTO PARK...AND COUNTY ROADS 147 AND T 34.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4348 9303 4350 9301 4350 9255 4291 9256
      4291 9303
TIME...MOT...LOC 2257Z 256DEG 19KT 4346 9295 4321 9306

LAWRENCE

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

16 flood, 13 heavy rain, 6 flash flood. Local standard time, as filed.

Heavy Rain, Mitchell

When
August 23, 5:15 PM CST to August 24, 6:00 AM CST
Where
Mitchell County, 0.5 mi E of Osage
Reported by
COOP Observer
Coordinates
43.280, -92.810

The COOP observer in Osage measured 4.73 inches of rain.

Heavy Rain, Mitchell

When
August 23, 5:38 PM CST to August 24, 6:11 AM CST
Where
Mitchell County, 1.22 mi SE of Riceville
Reported by
Public
Coordinates
43.360, -92.550

In Riceville, 5.25 inches of rain fell.

Heavy Rain, Mitchell

When
August 23, 5:45 PM CST to August 24, 8:09 AM CST
Where
Mitchell County, 5.44 mi ESE of New Haven
Reported by
Public
Coordinates
43.250, -92.550

Southeast of New Haven, 7 inches of rain fell.

Heavy Rain, Howard

When
August 23, 5:45 PM CST to August 24, 6:00 AM CST
Where
Howard County, Elma
Reported by
COOP Observer
Coordinates
43.250, -92.450

The COOP observer in Elma measured 5.03 inches of rain.

Heavy Rain, Howard

When
August 23, 5:48 PM CST to August 24, 4:46 AM CST
Where
Howard County, 3.26 mi NE of Riceville
Reported by
Mesonet
Coordinates
43.400, -92.500

A mesonet reporting station northeast of Riceville measured 4.26 inches of rain.

Heavy Rain, Chickasaw

When
August 23, 6:08 PM CST to August 24, 1:45 AM CST
Where
Chickasaw County, Chickasaw
Reported by
COOP Observer
Coordinates
43.030, -92.500

The COOP observer west of Ionia measured 3.68 inches of rain.

Heavy Rain, Chickasaw

When
August 23, 6:20 PM CST to August 24, 5:48 AM CST
Where
Chickasaw County, New Hampton
Reported by
COOP Observer
Coordinates
43.070, -92.330

The COOP observer in New Hampton measured 3.71 inches of rain.

Heavy Rain, Howard

When
August 23, 6:25 PM CST to August 24, 6:00 AM CST
Where
Howard County, 1 mi NE of Cresco
Reported by
COOP Observer
Coordinates
43.390, -92.106

The COOP observer near Cresco measured 6.04 inches of rain.

Heavy Rain, Winneshiek

When
August 23, 6:40 PM CST to August 24, 5:55 AM CST
Where
Winneshiek County, Decorah Muni Arpt
Reported by
AWOS
Coordinates
43.280, -91.750

The automated weather observing equipment at the Decorah airport measured 7.19 inches of rain.

Heavy Rain, Winneshiek

When
August 23, 6:56 PM CST to August 24, 5:00 AM CST
Where
Winneshiek County, 3.59 mi E of Decorah Muni Arpt
Reported by
COOP Observer
Coordinates
43.270, -91.680

The COOP observer southeast of Decorah measured 7.58 inches of rain.

Heavy Rain, Winneshiek

When
August 23, 6:56 PM CST to August 24, 6:00 AM CST
Where
Winneshiek County, 2.87 mi ESE of Decorah Muni Arpt
Reported by
Public
Coordinates
43.260, -91.700

Southeast of Decorah, 8.46 inches of rain was reported.

Heavy Rain, Allamakee

When
August 23, 7:15 PM CST to August 24, 4:00 AM CST
Where
Allamakee County, 3.49 mi S of Chester
Reported by
Mesonet
Coordinates
43.420, -91.510

A mesonet reporting station south of Dorchester measured 5.67 inches of rain.

Heavy Rain, Allamakee

When
August 23, 7:22 PM CST to August 24, 7:17 AM CST
Where
Allamakee County, 1.51 mi E of Waukon Muni Arpt
Reported by
Public
Coordinates
43.270, -91.440

East of Waukon, 7 inches of rain fell.

Flood, Chickasaw

When
August 23, 10:00 PM CST to August 24, 11:00 AM CST
Where
Chickasaw County, 4.98 mi NNW of Deerfield to 4.92 mi SE of Horn Fld Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.211, -92.552

Heavy rains caused street flooding to occur in New Hampton with 4 to 5 feet of water reported in some places. Basements in the area were also flooded. Before sunrise on the 24th, water levels continued to rise on many county roads, even those that were not near any rivers or streams. Crane Creek overflowed its banks in Jerico with the flooding primarily limited to agricultural fields and homeowner's yards.

Flash Flood, Winneshiek

When
August 23, 10:25 PM CST to August 24, 6:40 AM CST
Where
Winneshiek County, 1.59 mi ENE of Calmar to 1.44 mi NNE of Calmar
Cause
Heavy Rain
Property damage
$1.8 million
Reported by
Law Enforcement
Coordinates
43.193, -91.854

Runoff from heavy rains caused flooding to occur in and around Calmar, Fort Atkinson and Spillville. The flood waters caused the basement of one house to collapse in Calmar. Cars became stranded near U.S. Highway 52 around Calmar with one person having to stand on top of a car to get out of the flood waters. Rogers Creek near Fort Atkinson went out of its banks with water over several secondary roads. Flooding also occurred along Bohemian Creek in the western part of the county. Flood waters were knee deep in some residences and caused evacuations to occur near Ludwig County Park and County Highway B16 was closed due to the flood waters northwest of Spillville. Sandbagging efforts in Spillville had to be stopped because the water was rising too fast on Bohemian Creek and the Turkey River. The flood waters from the Turkey River isolated Spillville and prevented anyone from leaving or entering the town. One bridge near Spillville sustained damage from a tree swept up in the flood waters. Early estimates by the mayor of Spillville indicated 9 homes were seriously affected with water on the first floor and another 20 to 25 sustained less damage with water mainly in the basements.

Flash Flood, Winneshiek

When
August 23, 10:38 PM CST to August 24, 6:55 AM CST
Where
Winneshiek County, 1.36 mi ENE of Decorah Muni Arpt to 1.53 mi S of Decorah
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
43.286, -91.724

Flood waters caused homes along Cedar Valley Road, southwest of Freeport, to be evacuated. Widespread flooding occurred in Freeport prompting the need for water rescues to be performed and for local law enforcement to not allow any travel in the area. River Road near Freeport was closed due to flooding from the Upper Iowa River that also caused a trailer court to be evacuated. The runoff from heavy rains also caused urban flooding to occur on the south side of Decorah where a vehicle was flooded in a parking lot. Numerous bridge approaches were lost in the flooding and lots of gravel was washed off roads.

Flood, Winneshiek

When
August 23, 10:55 PM CST to August 25, 10:40 PM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested over eleven feet above the flood stage at 20.25 feet. This established a new crest of record.

Flood, Chickasaw

When
August 23, 10:59 PM CST to August 24, 2:00 AM CST
Where
Chickasaw County, 0.63 mi S of Bassett to 2.55 mi SSE of Bassett
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.061, -92.528

Runoff from heavy rain caused flooding to occur along Beaver Creek in the vicinity of Bassett.

Flash Flood, Mitchell

When
August 23, 11:30 PM CST to August 24, 3:00 AM CST
Where
Mitchell County, 1.55 mi NNW of Stacyville to 2.09 mi NNW of Osage
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
43.452, -92.786

Runoff from heavy rain caused flooding to occur along Watsons Creek. The flood waters went over Addison Road north of Riceville. Flooding also occurred along the Little Cedar River in the vicinity of Stacyville. Sandbagging operations were performed northwest of Osage in an effort to protect residences from flooding along Sugar Creek.

Flood, Fayette

When
August 24, 12:00 AM CST to 9:00 AM CST
Where
Fayette County, 0.71 mi SSW of Waucoma to 1.39 mi S of Waucoma
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.061, -92.037

Runoff from heavy rain pushed the Little Turkey River out of its banks in Waucoma. The flood waters damaged the town's wastewater treatment facility.

Flash Flood, Allamakee

When
August 24, 1:26 AM CST to 4:30 AM CST
Where
Allamakee County, 1.61 mi SSE of Lansing to 1.79 mi NNW of Lansing
Cause
Heavy Rain
Property damage
$513,000
Reported by
Trained Spotter
Coordinates
43.360, -91.214

Runoff from heavy rain caused flooding to occur in Lansing along Clear Creek. Two people had to be rescued when the cabin they were sleeping in was moved off its foundation. The cabin became lodged against some trees allowing rescuers to reach them with a boat. The cabin was destroyed. 5.2 inches of rain was reported around 130 a.m. The runoff also caused a mudslide to occur north of Lansing.

Flood, Allamakee

When
August 24, 1:45 AM CST to August 26, 9:50 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rains pushed the Upper Iowa River out of its banks near Dorchester. The river crested over ten feet above the flood stage at 24.3 feet. This established a new crest of record.

Flood, Fayette

When
August 24, 1:55 AM CST to August 26, 7:25 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain
Property damage
$410,000
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from heavy rain pushed the Turkey River out of its banks near Eldorado. The river crested at almost nine feet above the flood stage at 21.92 feet. This established a new crest of record. Flooding downstream along the Turkey River damaged some roads and bridges along with county parks.

Flash Flood, Allamakee

When
August 24, 2:00 AM CST to 5:00 AM CST
Where
Allamakee County, 2.05 mi NNW of Waukon to 2.84 mi SSW of Waukon
Cause
Heavy Rain
Property damage
$400,000
Reported by
Fire Department/Rescue
Coordinates
43.297, -91.496

Runoff from heavy rain caused flooding to occur in and around Waukon. Several rescues had to be performed to save people from the flooding. Some businesses and homes were damaged by the flooding.

Flash Flood, Chickasaw

When
August 24, 3:00 AM CST to 7:00 AM CST
Where
Chickasaw County, 2.45 mi WNW of Little Turkey to 2.48 mi NW of Little Turkey
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -92.141

One person drowned when a vehicle was swept off the road by flood waters from the Little Turkey River. This occurred north of Lawler where Union Avenue crosses the river. The driver called 911 at 340 a.m.

Flood, Mitchell

When
August 24, 3:05 AM CST to 7:00 AM CST
Where
Mitchell County, 3.52 mi NNW of Otranto to 3.76 mi WSW of Meroa
Cause
Heavy Rain
Property damage
$220,000
Reported by
Law Enforcement
Coordinates
43.498, -93.022

Runoff from heavy rain caused flooding in a large share of the county. The flood waters covered numerous roads throughout the county.

Flood, Winneshiek

When
August 24, 3:20 AM CST to 8:35 PM CST
Where
Winneshiek County, 0.26 mi W of Decorah to 0.1 mi WSW of Decorah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.300, -91.805

Runoff from heavy rain pushed the Upper Iowa River out of its banks in Decorah. The river crested around a foot and a half above the flood stage at 13.68 feet.

Flood, Howard

When
August 24, 3:50 AM CST to 11:00 AM CST
Where
Howard County, 8.82 mi N of Riceville to 2.33 mi WSW of Elma
Cause
Heavy Rain
Property damage
$470,000
Reported by
Law Enforcement
Coordinates
43.498, -92.550

State Highway 9 was closed west of Cresco due to flood waters from the North Branch of the Turkey River. The flood waters from the North Branch of the Turkey River also washed out Robin Avenue. Lidtke County Park just north of Lime Springs was flooded by the Upper Iowa River. A small mudslide occurred along Watsons Creek in Lake Hendricks Park in Riceville. The county engineer estimated there were over 450 locations where water was over roads with only minor damage reported. In Cresco, several houses had water in the basements. School was canceled in the Howard-Winneshiek and Riceville school districts.

Flood, Winneshiek

When
August 24, 7:05 AM CST to 11:45 AM CST
Where
Winneshiek County, 0.89 mi E of Bluffton to 0.61 mi E of Bluffton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.398, -91.912

Runoff from heavy rain pushed the Upper Iowa River out of its banks in Bluffton. The river crested less than a half foot above the flood stage at 14.41 feet.

Flood, Winneshiek

When
August 24, 7:24 AM CST to 10:30 AM CST
Where
Winneshiek County, 3.06 mi ESE of Decorah Muni Arpt to 3.15 mi ESE of Decorah Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.261, -91.695

Flood waters from Trout Creek covered 225th Street southeast of Decorah.

Flood, Floyd

When
August 24, 1:00 PM CST to 11:00 PM CST
Where
Floyd County, 5.71 mi WNW of Floyd Hanry Arpt to 5.46 mi WNW of Floyd Hanry Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.212, -92.805

Runoff from heavy rain pushed the Cedar River out of its banks near Orchard. The river crested almost two feet above the flood stage at 11.88 feet.

Flood, Clayton

When
August 24, 1:05 PM CST to August 27, 1:35 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Property damage
$63,000
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over ten feet above the flood stage at 22.57 feet. The flood waters damaged some trails, sidewalks and the riverbank.

Flood, Fayette

When
August 24, 4:45 PM CST to August 26, 2:40 PM CST
Where
Fayette County, 1.26 mi NW of Clermont to 0.46 mi NNW of Clermont
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
43.015, -91.684

Runoff from heavy rain pushed the Turkey River out of its banks in Clermont. The river crested over six feet above the flood stage at 22.32 feet. The flood waters damaged the waste water treatment facility.

Flood, Floyd

When
August 24, 9:50 PM CST to August 25, 12:10 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river crested just under a foot above the flood stage at 12.96 feet.

Flood, Clayton

When
August 25, 2:05 PM CST to August 27, 1:55 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Property damage
$45,000
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over six feet above the flood stage at 23.6 feet. Flooding along the Turkey River throughout the county damaged some roads.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Chickasaw2016-08-2477MaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656511, 656518, 656648, 656666, 656503, 656508, 656665, 656671, 656668, 656660, 656667, 656489, 656523, 656517, 655763, 655764, 656875, 656484, 656485, 656880, 656486, 656885, 656876, 656487, 656658, 656510, 656883, 656516, 656882, 656524, 656887, 656878, 656877, 656889, 656879.